Convergence of an Operator Splitting Scheme for Abstract Stochastic Evolution Equations

Part of the Advances in Mechanics and Mathematics book series (AMMA, volume 41)


In this paper, we study the convergence of a Lie-Trotter operator splitting for stochastic semilinear evolution equations in a Hilbert space. The abstract Hilbert space setting allows for the consideration of convergence of the approximation for both the original and spatially discretized problems. It is known that the strong convergence of this scheme is classically of half-order, at best. We demonstrate that this is in fact the optimal order of convergence in the proposed setting, with the actual order being dependent upon the regularity of noise collected from applications.


  1. 1.
    Blanes, S., Casas, F.: A concise introduction to geometrical numerical integration, 1st edn. CRC Press (2016)Google Scholar
  2. 2.
    Burrage, K., Burrage, P.M.: High strong order methods for non-commutative stochastic differential equations systems and the Magnus formula. Physica D: Nonlinear Phenomena 133(1), 34–48 (1999)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Casas, F., Iserles, A.: Explicit Magnus expansions for nonlinear equations. Journal of Physics A: Mathematical and General 39(19), 5445 (2006). URL MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chow, P.L.: Stochastic partial differential equations. CRC Press (2014)Google Scholar
  5. 5.
    Cox, S., Van Neerven, J.: Convergence rates of the splitting scheme for parabolic linear stochastic Cauchy problems. SIAM Journal on Numerical Analysis 48(2), 428–451 (2010)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions, 2 edn. Encyclopedia of Mathematics and its Applications. Cambridge University Press (2014). DOI 10.1017/CBO9781107295513Google Scholar
  7. 7.
    Debussche, A.: Weak approximation of stochastic partial differential equations: the nonlinear case. Mathematics of Computation 80(273), 89–117 (2011)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hairer, E., Lubich, C., Wanner, G.: Geometric numerical integration: structure-preserving algorithms for ordinary differential equations, vol. 31. Springer Science & Business Media (2006)Google Scholar
  9. 9.
    Hansen, E., Kramer, F., Ostermann, A.: A second-order positivity preserving scheme for semilinear parabolic problems. Applied Numerical Mathematics 62(10), 1428–1435 (2012)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hansen, E., Ostermann, A.: Dimension splitting for evolution equations. Numerische Mathematik 108(4), 557–570 (2008). DOI 10.1007/s00211-007-0129-3. URL MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Henry, D.: Geometric theory of semilinear parabolic equations, vol. 840. Springer (2006)Google Scholar
  12. 12.
    Iserles, A.: A First Course in the Numerical Analysis of Differential Equations, 2 edn. Cambridge Texts in Applied Mathematics. Cambridge University Press (2008). DOI 10.1017/CBO9780511995569Google Scholar
  13. 13.
    Jahnke, T., Lubich, C.: Error bounds for exponential operator splittings. BIT Numerical Mathematics 40(4), 735–744 (2000)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kato, T.: Nonlinear semigroups and evolution equations. Journal of the Mathematical Society of Japan 19(4), 508–520 (1967)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Lord, G.J., Tambue, A.: Stochastic exponential integrators for the finite element discretization of SPDEs for multiplicative and additive noise. IMA Journal of Numerical Analysis 33(2), 515–543 (2012)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Malham, S.J.A., Wiese, A.: Stochastic Lie group integrators. SIAM J. Sci. Comput. 30(2), 597–617 (2008)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Misawa, T.: Numerical integration of stochastic differential equations by composition methods. Sūrikaisekikenkyūsho Kōkyūroku 1180, 166–190 (2000) [Dynamical systems and differential geometry (Japanese) (Kyoto, 2000)]Google Scholar
  18. 18.
    Misawa, T.: A Lie algebraic approach to numerical integration of stochastic differential equations. SIAM J. Sci. Comput. 23(3), 866–890 (2006)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Padgett, J.L., Sheng, Q.: Modern Mathematical Methods and High Performance Computing in Science and Technology, chap. On the Stability of a Variable Step Exponential Splitting Method for Solving Multidimensional Quenching-Combustion Equations, pp. 155–167. Springer (2016)Google Scholar
  20. 20.
    Padgett, J.L., Sheng, Q.: On the positivity, monotonicity, and stability of a semi-adaptive LOD method for solving three-dimensional degenerate Kawarada equations. J. Math. Anal. Appls 439, 465–480 (2016)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Padgett, J.L., Sheng, Q.: Numerical solution of degenerate stochastic Kawarada equations via a semi-discretized approach. Applied Mathematics and Computation 325, 210–226 (2018). DOI URL MathSciNetCrossRefGoogle Scholar
  22. 22.
    Prévôt, C., Röckner, M.: A concise course on stochastic partial differential equations, vol. 1905. Springer (2007)Google Scholar
  23. 23.
    Sheng, Q.: Solving linear partial differential equations by exponential splitting. IMA Journal of numerical analysis 9(2), 199–212 (1989)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Sheng, Q.: Global error estimates for exponential splitting. IMA Journal of Numerical Analysis 14(1), 27–56 (1994)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Trotter, H.: On the product of semi-groups of operators. Proceedings of the American Mathematical Society 10(4), 545–551 (1959)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsTexas Tech UniversityLubbockUSA
  2. 2.Department of Mathematics and Center for Astrophysics, Space Physics and Engineering ResearchBaylor UniversityWacoUSA

Personalised recommendations